The number of professional enquiries made to the National Poisons Information Service about the harmful effects of a 'fat burning' agent used by body builders and dieters has risen sharply in the past three years, reveals research published online in Emergency Medicine Journal.
2,4-Dinitrophenol, or DNP for short, is a synthetic chemical originally used in the manufacture of dyes, wood preservatives, phototographic developers, explosives and insecticides.
It speeds up metabolism and the body's use of fat and glucose stores, and was subsequently developed as a weight loss drug in the US in the 1930s.
But its side effects, which include very high fever and multi organ failure, especially at high doses, prompted US drugs regulator the FDA to ban it for human use in 1938. Although not licensed for medicinal use, it is available on the internet.
In a bid to gauge the prevalence of harm associated with DNP use in the UK, the researchers analysed the phone records of the National Poisons Information Service and online searches of its linked database, TOXBASE, for enquiries about DNP between 2007 and 2013.
The National Poisons Information Service is commissioned by Public Health England and provides phone and online information and clinical advice to healthcare professionals on all aspects of poisoning.
The phone records revealed that 39 enquiries had been made about 30 separate incidents involving 27 men and three women, ranging in age from 15 to 45.
Three cases occurred between 2007 and 2011; five in 2012; and 22 in 2013. A similarly sharp increase was seen in the number of online searches of TOXBASE. These rose from six in 2011 to 35 in 2012, and 331 in 2013.
The most commonly reported symptoms in the phone enquiries included fever (47% of cases), rapid heart rate or tachycardia in 43%, and sweating in 37% of cases.
But nausea or vomiting, skin discolouration or rash, breathing difficulties, abdominal pain, agitation, and headache were also reported.
Five people died, four of whom had taken very high doses of DNP. Three of the deaths occurred in 2013, with the others occurring in 2008 and 2012.
The researchers emphasise that the Poisons Service received more than 50,000 annual phone enquiries during the study period, with the total number of TOXBASE searches amounting to more than 550,000. So enquiries about DNP make up just a small fraction.
Nevertheless, the figures clearly show a sharp rise in the number of enquiries about DNP, they say, in spite of warnings about its harmful side effects, issued by the Food Standards Agency (FSA) in November 2012 and October 2013.
The FSA has been working with police and local authorities to crack down on sales of DNP, say the researchers, but additional steps may be necessary to curb the number of episodes of severe poisoning and associated deaths, they warn.